Mississippi, 2012

Hail and Damaging Winds in Mississippi, April 2 to 3, 2012

April 2 to 3, 2012 · NWS JAN · 39 events in 23 counties and zones

The combination of a strong upper level disturbance, rich gulf moisture, and good instability helped to develop a strong squall line that moved north out of southeast Louisiana causing scattered hail and thunderstorm wind damage across portions of central Mississippi. The thunderstorm wind damage was mainly in the form of blown down power lines and trees as well as some spotty damage to…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$728,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of a strong upper level disturbance, rich gulf moisture, and good instability helped to develop a strong squall line that moved north out of southeast Louisiana causing scattered hail and thunderstorm wind damage across portions of central Mississippi. The thunderstorm wind damage was mainly in the form of blown down power lines and trees as well as some spotty damage to structures. Hail sizes ranged from a quarter to golf ball size.

Another squall line impacted the region on the 3rd causing additional thunderstorm wind damage to portions of central Mississippi. Lightning also stuck a house in Jones County starting a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 10:21 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 10:21 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT MON APR 2 2012

.UPDATE...SOME CHANGES NEEDED WITH THIS UPDATE MAINLY TO INCREASE
POTENTIAL FOR SEVERE STORMS TODAY. CURRENT RADAR IMAGERY SHOWS LINE
OF STRONG TO SEVERE STORMS LOCATED ACROSS SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA IN ASSOCIATION WITH AN MCV. AS THIS LINE
CONTINUES TO PUSH NORTH AND EAST AROUND THE BASE OF A SHORTWAVE
TROUGH...IT SHOULD ENCOUNTER EVEN MORE FAVORABLE INGREDIENTS TO
SUSTAIN ITSELF. CURRENT ANALYSIS INDICATES SFC CAPE OF AROUND
3000-4000 J/KG IN OUR SOUTHWESTERN ZONES AND THIS SHOULD ONLY GET
BETTER WITH DAYTIME HEATING. SFC LI VALUES ARE SHOWN TO BE -9 TO -11
AND VERTICAL TOTALS AROUND 30C WILL BE SUFFICIENT ENOUGH TO PRODUCE
SOME LARGE HAIL POTENTIAL UP TO GOLFBALL SIZE. WHILE LARGE HAIL WILL
BE POSSIBLE...GIVEN HOW CONGEALED THIS LINE IS WITH SUCH A BOWING
APPEARANCE...DAMAGING WINDS WILL BE THE MAIN CONCERN. RECENT HRRR
RUNS INDICATE POTENTIAL FOR WIND GUSTS OF 55 TO 60 KTS IN SOME
LOCATIONS. GIVEN THIS...HAVE UPDATED GRAPHICS/HWO TO REFLECT LATEST
TRENDS. EXPECT BEST TIMING FOR THIS WOULD BE FROM
ABOUT 1PM-5PM IN WESTERNMOST ZONES...AND 3PM-7PM FOR LOCATIONS
GENERALLY AROUND I-55 AND WEST OF THE MS RIVER. FURTHER EAST OF
I-55...CONFIDENCE IS NOT HIGH AS TO HOW ORGANIZED THIS MIGHT BE AS IT
GETS THAT FAR EAST.

AS PER THE GRIDS...HAVE INCREASED POPS AND WEATHER IN THE
SOUTHWEST SIGNIFICANTLY TO ACCOUNT FOR APPROACHING MCS AND TRENDED
THIS DOWN ACROSS THE CWA. INCLUDED SEVERE WORDING AS WELL FOR
LOCATIONS WEST OF I-55 WITH POTENTIAL FOR DAMAGING WINDS. MADE SOME
OTHER MINOR ADJUSTMENTS TO ACCOUNT FOR LATEST OBS AND TRENDS. UPDATED
PRODUCTS AND GRAPHICS ALREADY OUT. /28/

&&
.AVIATION...AREAS OF BKN MVFR CIGS WILL CONTINUE THROUGH NOON WITH
CLOUDS LIFTING TO SCT 2-4K FT DECKS DURING THE EARLY AFTN. THESE
CONDITIONS WILL BE BRIEF OVER SWRN ZONES AS A POTENT BAND OF TSTMS
MOVES IN JUST AFTER NOON. WIDESPREAD BKN-OVC MVFR DECKS WILL
SPREAD INTO THE AREA DURING THE AFTERNOON WITH LOCAL IFR CIGS/VSBYS
IN STRONGER STORMS. THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL FOR
DAMAGING WIND GUSTS OF 70 MPH OR HIGHER AND LARGE HAIL QUARTER TO
GOLF BALL SIZE HAIL. THE RISK OF RAIN AND TSTMS WILL DECREASE OVER
WRN ZONES LATE IN THE AFTERNOON AND OVER THE REMAINDER OF THE AREA
DURING THE EVENING. SCT VFR CONDITIONS WILL RETURN TO MOST AREAS BY
LATE EVENING. AREAS OF MVFR/IFR STRATUS/FOG WILL REDEVELOP AGAIN
LATE TONIGHT/EARLY TUE MORNING. /03/

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT MON APR 2 2012/

DISCUSSION...

TODAY THROUGH EARLY WEDNESDAY

FOCUS ON THE NEXT 48 HOURS WILL CENTER ON TODAY'S STRONG TO SEVERE
THUNDERSTORM POTENTIAL FOLLOWED BY THE POSSIBLE CONVECTIVE EVOLUTION
ON TUESDAY AHEAD OF A CONTINUED ACTIVE PATTERN ON WEDNESDAY.

RUC/WV IMAGERY CLEARLY DEPICTS A VORT MAX AND ASSOCIATED S/WV TROUGH
ACROSS SE TX THIS MORNING. THIS FEATURE AND FAVORABLE THERMO
ENVIRONMENT WILL BE KEY ON THE INCREASING CHANCE OF SOME STRONG TO
SEVERE TSTORMS THIS AFTERNOON MAINLY ALONG AND WEST OF BROOKHAVEN MS
TO GREENVILLE MS LINE WITH GREATEST RISK ACROSS NE LA/SE AR. HAIL TO
THE SIZE OF GOLFBALLS AND DMG WINDS ARE THE MAIN RISKS WITH THE
STRONGEST OF STORMS THAT DO DEVELOP.

THE NEGATIVELY TILTED S/WV TROUGH IN TX IS PROGGED TO SWING ACROSS
THE SABINE AND LOWER MS-RIVER VALLEYS THROUGH THIS AFTN...
EFFECTIVELY INCREASING PWATS...MID-LVL ASCENT AND BULK SHEAR VALUES.
A PLUME OF UPPER 60 TO NEAR 70 SFC DEWPOINTS ALONG WITH DEEPER
MOISTURE WILL BE PULLED NEWD ACROSS SW AREAS THROUGH THIS AFTN. THIS
DEEPER MOISTURE AND THUS MORE UNSTABLE PLUME WILL BE THE FAVORABLE
AREA FOR THE STRONGEST OF STORMS TO DEVELOP. HIGH INSTABILITY
/2.5-3.5 J/KG MUCAPE/ UNDER STEEP H7-H5 LAPSE RATES /7-7.5 C/ WITH
VT'S IN THE LOWER 30'S WILL BE SUPPORTIVE OF ROBUST UPDRAFTS. SPC
HAS FAR WESTERN AREAS LOCATED IN A SLIGHT RISK FOR SEVERE WEATHER
WHICH IS FURTHER SUPPORTED BY LATEST HI-RES MODEL RUNS. THE LATEST
HI-RES SPC WRF RUN INITIALIZES WELL WITH TSTORM COMPLEX CURRENTLY
ONGOING ACROSS S-CNTRL TX AND INITIATES ROBUST CONVECTION ACROSS SW
MS/NE LA THIS AFTN-ERLY EVE. ALTHOUGH NOT AS ROBUST...THE NMM/ARW DO
INITIATE ACTIVITY ACROSS NE LA/SW MS IN THE SAME TEMPORAL
WINDOW....FURTHER INCREASING CONFIDENCE. WITH BETTER MID-LVL
SUPPORT...SHOWER/TSTORM ACTIVITY COULD LAST INTO THE EVENING HOURS
BUT WANE BY MIDNIGHT AS S/WV DEPARTS INTO THE TN VALLEY.

THE WEATHER FOR TUESDAY REMAINS A DIFFICULT FORECAST. SPC WRF ALONG
WITH EC SHOW DECENT TSTORM COMPLEX ALONG THE COAST EARLY TUESDAY
WITH NUMEROUS NWP SHOWING S/WV RIDGING ACROSS THE LOWER-MS VALLEY
DURING THE AFTN. NORMALLY...THESE FEATURES WOULD AID IN OVERALL
REDUCTION OF ACTIVITY ACROSS THE ARKLAMISS. HOWEVER...WITH CONTINUED
HIGH INSTABILITY /2.5-4 K/JG MUCAPE/ EXPECTED AGAIN TUESDAY AS NEAR
70 DEWPOINTS INFILTRATE ACROSS WRN AREAS AND WITH STEEP LAPSE RATES
STILL IN PLACE...IT FEELS PRUDENT TO GO WITH CONSENSUS WITH THE
DEVELOPMENT OF SHOWERS/TSTORMS. WITH WEAKER FLOW/SHEAR...STORMS WILL
BE MORE OF THE PULSE VARIETY BUT COULD BECOME STRONG/SEVERE GIVEN
SUCH UNSTABLE CONDITIONS. SHOWER/TSTORM ACTIVITY COULD FESTER
THROUGH TUESDAY NIGHT INTO WED MORNING AS ISENTROPIC UPGLIDE AIDS IN
OVERALL UVV AHEAD OF THE MAIN DRY-LINE BOUNDARY.

CONCERNING OTHER FORECAST ELEMENTS...STRATUS DECK AND SOME FOG
BUILDING IN THIS MORNING ACROSS SRN/CNTRL AREAS. THIS TREND IS
EXPECTED TO CONTINUE THROUGH 8-9AM UNTIL STRONG MIXING BEGINS AND
AREAS CLEAR THROUGH 11AM. FOR POPS...INCREASED VALUES 10-15% OVER
GUIDANCE THIS AFTN AND WENT WITH GUIDANCE THROUGH FIRST 6HRS OF
OVERNIGHT GIVEN LINGER PRECIP POSSIBILITIES. FOR TUE...ACCEPTED
MAVMOS POPS WITH SLIGHT REDUCTION IN HIGH TEMPS GIVEN POSSIBLE
GREATER CLOUD COVER. /ALLEN/

WEDNESDAY INTO WEDNESDAY NIGHT...

MODEL SOLUTIONS AND HISTORICAL ANALOGS CONTINUE TO TARGET THIS
PERIOD FOR THE PRIMARY SEVERE WEATHER RISK ASSOCIATED WITH
APPROACHING UPPER TROUGH. ON THE SYNOPTIC SCALE...MODERATE MID LEVEL
FORCING/DRY LINE WILL INTERACT WITH A MOIST (DEWPOINT TEMPS > 65F,
PRECIPITABLE WATER > 1.5 INCHES) AND UNSTABLE (MIXED LAYER CAPE >
2000 J/KG) TO BRING THUNDERSTORMS. LOW LEVEL AND DEEP LAYER WIND
SHEAR IS FORECAST TO BE MARGINAL FOR ORGANIZED THUNDERSTORM ACTIVITY
AND SEVERE WEATHER...BUT THE SUBSTANTIAL COMBINATION OF LIFT AND
INSTABILITY WOULD SUPPORT SEVERE THUNDERSTORMS AND WILL KEEP MENTION
OF THIS RISK IN THE HAZARDOUS WEATHER OUTLOOK AND GRAPHICS. AS
INDICATED IN THE PREVIOUS DISCUSSION...THIS EVENT IS STILL BEST
DESCRIBED IN GENERAL TERMS AND BELIEVE THAT MESOSCALE PROCESSES WILL
END UP HAVING MUCH TO SAY ABOUT HOW CONVECTION PLAYS OUT ULTIMATELY.
IN ANY CASE...THE BEST LIFT SHOULD MOVE EAST OF THE AREA PRIOR TO
DAYBREAK THURSDAY BRINGING AN END TO MOST THUNDERSTORM ACTIVITY.

BEYOND WEDNESDAY NIGHT...

DEPENDING ON THE TRACK OF THE MID LEVEL LOW...THERE COULD BE ENOUGH
INSTABILITY THURSDAY INTO THURSDAY NIGHT TO GET REDEVELOPMENT OF
MOSTLY DIURNAL SHOWER/ISOLATED THUNDERSTORM ACTIVITY...PARTICULARLY
OVER NE PORTIONS OF THE FORECAST AREA. OTHERWISE...IN THE WAKE OF
THE DEPARTING LOW...EXPECT THE STUBBORN MID LEVEL RIDGE TO REBUILD
OVER THE FORECAST AREA AS WE GO INTO NEXT WEEKEND RESULTING IN MORE
WARM AND DRY CONDITIONS. /EC/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/03/ALLEN/EC
Hazardous weather outlook, Apr 2, 9:44 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1044 AM CDT MON APR 2 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>045-047>051-053>057-059>066-072>074-031545-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1044 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE WESTERN TWO
THIRDS OF THE AREA THIS AFTERNOON. A LINE OF STORMS IS BECOMING
BETTER ORGANIZED OVER SOUTHWEST LOUISIANA AND IS EXPECTED TO
INTENSIFY AS IT MOVES GENERALLY NORTHEAST INTO THE AFTERNOON.
DAMAGING WINDS OF 60 TO 75 MPH SEEMS TO BE THE PRIMARY RISK ALONG
WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

AS FOR TIMING...LOCATIONS WEST OF GREENVILLE TO RAYMOND TO BROOKHAVEN
LINE WILL SEE ACTIVITY BETWEEN 1-5 PM. BETWEEN 3-7 PM...LOCATIONS
EAST OF A GREENVILLE TO BROOKHAVEN LINE AND WEST OF A ACKERMAN TO
LAUREL LINE ARE EXPECTED TO SEE THE SEVERE ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING AS A STORM SYSTEM APPROACHES THE
OUTLOOK AREA...BUT CONFIDENCE IS INCREASING THAT THE PRIMARY RISK
FOR SEVERE THUNDERSTORMS WILL BE WEDNESDAY INTO WEDNESDAY NIGHT.
RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
CONCERNING SEVERE WEATHER POTENTIAL FOR THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TODAY AND LIKELY TUESDAY AND WEDNESDAY.

MSZ029>033-038-039-046-052-058-031545-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-KEMPER-
LAUDERDALE-CLARKE-
1044 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS WILL BE ON GOING ACROSS LOCATIONS TO THE WEST.
UNCERTAINTY EXISTS FOR COUNTIES ACROSS EASTERN MISSISSIPPI TO SEE
SEVERE STORMS AS ACTIVITY MAY BEGIN TO WEAKEN. AT THIS TIME...A LOW
RISK EXISTS...BUT MAY BE UPDATED LATER AS THE EVOLUTION OF STORMS
BECOME CLEARER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING AS A STORM SYSTEM APPROACHES THE
OUTLOOK AREA...BUT CONFIDENCE IS INCREASING THAT THE PRIMARY RISK
FOR SEVERE THUNDERSTORMS WILL BE WEDNESDAY INTO WEDNESDAY NIGHT.
RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
CONCERNING SEVERE WEATHER POTENTIAL FOR THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEED LATE TODAY AND POSSIBLY AGAIN TUESDAY AND
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, Apr 2, 11:38 AM CST, 1 hour 52 minutes before
LAZ024-026-MSZ060-021800-
ADAMS MS-CONCORDIA LA-CATAHOULA LA-
1238 PM CDT MON APR 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1238 PM CDT MON APR 2 2012

...STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EAST CENTRAL
LOUISIANA BEFORE 2 PM...

AT 1230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE BAND OF STRONG TO SEVERE STORMS ALONG INTERSTATE 49 IN CENTRAL
LOUISIANA.  THESE STORMS WILL BEGIN TO PUSH INTO SOUTHERN PARTS OF
CATAHOULA AND CONCORDIA PARISHES BETWEEN 1 AND 130 PM.

DAMAGING WINDS TO 70 MPH...VERY HEAVY RAIN...AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS AS THEY MOVE INTO EAST CENTRAL LOUISIANA.

PEOPLE IN NORTHWESTERN ADAMS COUNTY...AND CATAHOULA AND CONCORDIA
PARISHES SHOULD MONITOR FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 3131 9201 3177 9202 3189 9199 3165 9146
      3122 9179 3126 9183 3129 9191 3128 9194
      3125 9193 3124 9191 3122 9192 3123 9200
      3129 9203
TIME...MOT...LOC 1731Z 200DEG 43KT 3068 9234

AEG
Special weather statement, Apr 2, 12:54 PM CST, 36 minutes before
MSZ072-073-021925-
MARION MS-LAMAR MS-
154 PM CDT MON APR 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT MON APR 2 2012

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHEAST MISSISSIPPI...

SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS THEA REA THIS
AFTERNOON. THE STRONGEST STORM CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS AND PENNY SIZED HAIL WAS LOCATED 17 MILES SOUTH OF SANDY HOOK
AT 153 PM CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LAMAR AND MARION COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3101 8951 3100 8983 3107 8985 3108 8993
      3112 8994 3112 8997 3134 9005 3139 9004
      3139 8982 3140 8982 3142 8946 3100 8941
      3098 8943 3097 8947
TIME...MOT...LOC 1853Z 173DEG 17KT 3081 8972

AEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 8 hail, 2 strong wind, 1 lightning. Local standard time, as filed.

Hail, Lamar

When
April 2, 1:30 PM CST to 1:33 PM CST
Where
Lamar County, 4.87 mi N of Baxterville to 2 mi NNW of Purvis
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -89.590

A swath of pea to quarter size hail fell from north of Baxterville to north northwest of Purvis.

Thunderstorm Wind, Adams

When
April 2, 1:35 PM CST
Where
Adams County, 4.18 mi SW of Cranfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.480, -91.260

Trees were blown down on Kingston Road, Upper Kingston Road, Brooklyn Drive, Cranfield Road, and Bryan Road.

Thunderstorm Wind, Claiborne

When
April 2, 1:50 PM CST
Where
Claiborne County, 1.36 mi ESE of Port Gibson
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.960, -90.980

Trees and power lines were blown down county wide.

Hail, Forrest

When
April 2, 1:50 PM CST to 1:52 PM CST
Where
Forrest County, 1.37 mi ESE of Petal to 2.6 mi S of Macedonia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.340, -89.250

A swath of hail fell across areas east and northeast of Hattiesburg from the city of Petal to the Sunrise community. Mostly pea to dime size hail fell along with some quarter size.

Thunderstorm Wind, Jefferson

When
April 2, 2:00 PM CST
Where
Jefferson County, 0.91 mi SE of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
31.710, -91.060

Trees were blown down across state Highway 28 and US Highway 61 in Jefferson county.

Thunderstorm Wind, Forrest

When
April 2, 2:00 PM CST
Where
Forrest County, 2.73 mi WNW of Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.400, -89.220

A tree was blown down that blocked Robertson Road.

Strong Wind, Covington

When
April 2, 2:10 PM CST
Where
Covington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

One tree was snapped in Seminary.

Hail, Jefferson Davis

When
April 2, 2:12 PM CST to 2:27 PM CST
Where
Jefferson Davis County, 2.15 mi NNE of Prentiss
Measured
0.88 in hail
Reported by
Public
Coordinates
31.630, -89.870

The hail lasted for nearly 15 minutes.

Thunderstorm Wind, Warren

When
April 2, 2:25 PM CST to 2:30 PM CST
Where
Warren County, 1.43 mi NW of Vicksburg to 0.45 mi E of Bovina
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.365, -90.897

A swath of thunderstorm wind damage was noted from around Vicksburg to Bovina to the Newman areas. Damage consisted of blown down trees. One tree fell on a house along Bowmar Avenue. A couple trees blocked Highway 80 and a portion of Interstate 20. Trees blocked Halls Ferry, Indiana and Porters Chapel Roads.

Hail, Jefferson Davis

When
April 2, 2:30 PM CST
Where
Jefferson Davis County, 2.15 mi NNW of Prentiss Arpt
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
31.630, -89.910

Golf ball size caused some minor roof damage northwest of Prentiss.

Thunderstorm Wind, Hinds

When
April 2, 2:40 PM CST
Where
Hinds County, Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.120, -90.620

Trees were blown down in the Utica and Learned areas. Some had blocked roadways.

Hail, Lincoln

When
April 2, 2:43 PM CST
Where
Lincoln County, 0.91 mi SW of Fair Oaks Spgs
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.540, -90.340

Golf ball size hail fell along Highway 84 on the east side of the county.

Thunderstorm Wind, Lincoln

When
April 2, 2:45 PM CST
Where
Lincoln County, Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.580, -90.450

Several trees, light poles, and power lines were blown down around Brookhaven, as well as out in the county. A tree was blown down on a house northeast of town.

Thunderstorm Wind, Copiah

When
April 2, 2:50 PM CST to 3:00 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.860, -90.390

Damaging thunderstorm winds blew down several trees across the county, including a couple trees down along Interstate 55 and US Highway 51.

Thunderstorm Wind, Jones

When
April 2, 2:50 PM CST
Where
Jones County, 0.59 mi W of Soso
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.750, -89.280

Power lines and a tree were blown down along Highway 28 near SoSo.

Thunderstorm Wind, Simpson

When
April 2, 3:05 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.870, -89.730

Shingles were blown off a outbuilding and limbs were blown down in Magee. Several trees were blown down around the county.

Thunderstorm Wind, Hinds

When
April 2, 3:15 PM CST
Where
Hinds County, 3.27 mi NNW of Clinton to 0.35 mi NNW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.370, -90.360

A tree was blown down on a car on West Northside Drive. Large limbs were blown down blocking the road at Mississippi Street and Congress Street in downtown Jackson.

Thunderstorm Wind, Rankin

When
April 2, 3:20 PM CST
Where
Rankin County, 3.88 mi SSW of Anse
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.070, -90.130

Two trees were blown down across Old Highway 49. Another was blown down onto power lines between Florence and Harrisville.

Strong Wind, Hinds

When
April 2, 3:28 PM CST
Where
Hinds forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Reported by
ASOS
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Measured at Hawkins Field.

Thunderstorm Wind, Rankin

When
April 2, 3:30 PM CST to 3:50 PM CST
Where
Rankin County, 2.1 mi NW of Flowood to 3.4 mi SE of Pisgah
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
32.298, -90.149

A swath of thunderstorm wind damage occurred from west of Brandon to near Pisgah. Siding was damaged on a couple of houses in the Sunchase subdivision in Brandon. A couple of trees were blown down along Mississippi Highway 468 near Mississippi Highway 18. Roof damage occurred to a building at the Jackson Air National Guard base. A large tree was blown down in the Crossgates community of Brandon. Roofs were blown off of baseball dugouts at Pisgah High School. A shed was destroyed and limbs were blown down in Pisgah. Minor roof damage occurred to a Shell station at the intersection of Highway 25 and Holly Bush Road south of Fannin.

Thunderstorm Wind, Madison

When
April 2, 3:30 PM CST to 4:00 PM CST
Where
Madison County, 1.78 mi S of Ridgeland to 0.69 mi S of Farmhaven
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.405, -90.135

A swath of thunderstorm wind damage was observed from Ridgeland to the Farmhaven area. A utility pole was broken along West Washington Street in Ridgeland. Trees were blown down along Steed and Richardson Road, as well as on Old Agency Road near Highland Colony Parkway. Additional trees were blown down along Ebenezer Blvd and Cotton Hill Road, and a tree fell on a car at the intersection of Main Street and U.S. Highway 51. Numerous trees were blown down in the Farmhaven area, and a tree fell on a house on Martin Luther King Drive in Canton.

Hail, Rankin

When
April 2, 3:35 PM CST
Where
Rankin County, 2.82 mi NNE of Flowood
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
32.320, -90.110

Dime to nickel size hail fell along with a few stones to quarter size. Also had wind gust of 44 mph measured by the Automated Surface Observing System.

Thunderstorm Wind, Rankin

When
April 2, 3:35 PM CST
Where
Rankin County, 0.9 mi NW of Rice Hill
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
32.280, -90.040

The gust was measured at Interstate 20 and Crossgates Blvd.

Thunderstorm Wind, Yazoo

When
April 2, 3:45 PM CST
Where
Yazoo County, 2.38 mi SSE of Yazoo City Barrier A
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.840, -90.380

A number of trees were blown down on roads just southeast of Yazoo City.

Thunderstorm Wind, Humphreys

When
April 2, 3:57 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.180, -90.490

A tree and a power line were blown down in Belzoni.

Thunderstorm Wind, Leake

When
April 2, 4:20 PM CST to 4:35 PM CST
Where
Leake County, 1.63 mi NNW of Piggtown to 2.54 mi W of Edinburg
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.670, -89.635

A swath of thunderstorm wind damage occurred across Leake County. Trees had blocked Highway 35 north of Walnut Grove. Trees were blown down all across the county, particularly the Thomastown and Standing Pine areas. Roof damage occurred to a church in the Thomastown area. Part of the roof was blown off the Edinburg School.

Thunderstorm Wind, Attala

When
April 2, 4:35 PM CST
Where
Attala County, 0.58 mi E of Sallis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.020, -89.760

A tree was blown down across Highway 12 just west of Highway 429. The road was completely blocked. Another tree was blown down on Williamsville Road just south of Kosciusko.

Thunderstorm Wind, Carroll

When
April 2, 4:50 PM CST to 5:10 PM CST
Where
Carroll County, 0.58 mi E of Black Hawk to 3 mi SSE of Mc Carley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.330, -90.010

A tree was blown down across Mississippi Highway 17 near Blackhawk. A few trees were blown down along Highway 35 near Vaiden, and a tree was blocking County Road 74 at McCarley Road.

Thunderstorm Wind, Neshoba

When
April 2, 4:52 PM CST
Where
Neshoba County, 2.32 mi W of Burnside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.850, -89.140

Several trees were blown down across northern Neshoba county. County Road 602 was blocked by a tree.

Hail, Jefferson

When
April 3, 5:50 PM CST
Where
Jefferson County, 0.59 mi E of Union Church
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.680, -90.790

Hail fell for 10 to 15 minutes.

Thunderstorm Wind, Adams

When
April 3, 6:50 PM CST
Where
Adams County, 0.44 mi W of (Hez)hardy Fld Natch
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.619, -91.307

A tree was blown down in the Foster community.

Thunderstorm Wind, Franklin

When
April 3, 7:00 PM CST to 7:20 PM CST
Where
Franklin County, 1.24 mi NE of Franklin to 3.47 mi SE of Bude Dixie Fld
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.431, -91.084

A swath of wind damage occurred across Franklin County. A large oak tree was blown over knocking down power lines in Roxie. Trees were blown down on Beach Street in Bude and Yap Street south of Bude.

Hail, Franklin

When
April 3, 7:10 PM CST
Where
Franklin County, 3.63 mi SE of Little Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.360, -90.690

High winds were also occurring.

Thunderstorm Wind, Jefferson Davis

When
April 3, 7:55 PM CST
Where
Jefferson Davis County, 0.82 mi SSE of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.589, -89.874

A couple of trees were blown down in the area. Pea size hail fell in Prentiss.

Thunderstorm Wind, Jones

When
April 3, 8:45 PM CST
Where
Jones County, 0.69 mi S of Reddoch
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.710, -89.370

A tree and a power line were blown down in the Hebron community.

Thunderstorm Wind, Forrest

When
April 3, 8:50 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Multiple trees were down around Hattiesburg, including one along I-59 between mile markers 50 and 56.

Thunderstorm Wind, Marion

When
April 3, 9:00 PM CST
Where
Marion County, 0.61 mi NE of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.256, -89.823

Trees and power lines were blown down in Columbia.

Lightning, Jones

When
April 3, 9:15 PM CST
Where
Jones County, 3.14 mi E of Laurel
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.697, -89.077

Lightning struck a house resulting in a fire.

Thunderstorm Wind, Jones

When
April 3, 9:20 PM CST to 9:50 PM CST
Where
Jones County, 1.92 mi SE of Ellisville to 5 mi SSE of Myrick
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.581, -89.176

A swath of wind damage downed trees along Spur Lane Road, Pecan Grove Road, Monarch Road, and Swamp Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373100, 373101, 373104, 373105, 373106, 373107, 373110, 373114, 373112, 373115, 373117, 373118, 373121, 373124, 373163, 373165, 373166, 373167, 374043, 374511, 374513, 374509, 374512, 374514, 374515, 374516, 374517, 374520, 374518, 374429, 377592, 374557, 374556, 374559, 374560, 374562, 380015, 374563, 380012.